Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at May 22, 2008, 12:05 PM PDT for Riverside County, California. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2008, 12:05 PM PDT (19:05 UTC)
- Expired
- May 22, 2008, 12:45 PM PDT
- In force
- 40 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 54 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 12:10 PM PDT | HAIL 0.75 | Murrieta, CA | DIME-SIZED HAIL. ONE HALF INCH RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KSGX 221907
SVRSGX
CAC065-221945-
/O.NEW.KSGX.SV.W.0001.080522T1905Z-080522T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1205 PM PDT THU MAY 22 2008
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITIES OF TEMECULA...MURRIETA
* UNTIL 1245 PM PDT
* AT 1202 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.
THE STORMS WERE LOCATED NEAR MURRIETA...AND MOVING SOUTHEAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TEMECULA BY 1220 PM PDT...
THESE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN WITH LOCAL
FLOODING IN AREAS WITH POOR DRAINAGE.
LAT...LON 3343 11689 3343 11722 3357 11747 3369 11738
3365 11712
TIME...MOT...LOC 1902Z 335DEG 17KT 3352 11717
$$
LAVIS2 follow-up statements
000
WWUS56 KSGX 221925
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1225 PM PDT THU MAY 22 2008
CAC065-221945-
/O.CON.KSGX.SV.W.0001.000000T0000Z-080522T1945Z/
RIVERSIDE CA-
1225 PM PDT THU MAY 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM PDT
FOR SOUTHWESTERN RIVERSIDE COUNTY...
AT 1220 PM PDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING THROUGH
TEMECULA. WEATHER SPOTTERS REPORTED 3/4 INCH HAIL FELL IN MURRIETA.
THE THUNDERSTORMS WERE MOVING SOUTH-SOUTHEAST AT 20 MPH. HEAVY RAIN
WILL ALSO OCCUR WITH SOME FLOODING IN POOR DRAINAGE AREAS.
LAT...LON 3343 11689 3343 11722 3357 11747 3369 11738
3365 11712
TIME...MOT...LOC 1920Z 335DEG 17KT 3344 11713
$$
LAVIS000
WWUS56 KSGX 221949
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT THU MAY 22 2008
CAC065-221959-
/O.EXP.KSGX.SV.W.0001.000000T0000Z-080522T1945Z/
RIVERSIDE CA-
1245 PM PDT THU MAY 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RIVERSIDE COUNTY
HAS EXPIRED AT 1245 PM PDT...
AT 1240 PM PDT...THE THUNDERSTORMS THAT MOVED THROUGH MURRIETA AND
TEMECULA WERE CONTINUING FURTHER TO THE SOUTH INTO SAN DIEGO COUNTY.
DUE TO RECENT HEAVY RAINFALL IN SOUTHWESTERN RIVERSIDE COUNTY...SOME
FLOODING WILL LINGER IN POOR DRAINAGE AREAS THROUGH 2 PM. MOTORISTS
SHOULD WATCH FOR FLOODING AND PONDING OF WATER ON ROADWAYS.
LAT...LON 3343 11689 3343 11722 3357 11747 3369 11738
3365 11712
TIME...MOT...LOC 1943Z 335DEG 17KT 3334 11708
$$
LAVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:15 AM PDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 22, 9:15 AM PDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 AM PDT THU MAY 22 2008
.SYNOPSIS...
COOL AND UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AS A
STRONG TROUGH OF LOW PRESSURE DEVELOPS OVER THE SOUTHWEST STATES.
THIS LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS OR
THUNDERSTORMS AT TIMES LATE THIS AFTERNOON THROUGH SUNDAY. THE
TROUGH OF LOW PRESSURE WILL BEGIN TO WEAKEN EARLY NEXT WEEK WITH
SLOW WARMING FOR INLAND AREAS AND A PERSISTENT DEEP MARINE LAYER
WEST OF THE MOUNTAINS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE MARINE LAYER DEPTH THIS MORNING BASED ON EARLY MORNING TOP
REPORTS WAS AROUND 4000 FEET. CLOUDS COVERED MUCH OF THE AREA FROM
THE MOUNTAINS WESTWARD TO THE COAST AND SOME REPORTS OF LIGHT
SHOWERS WERE RECEIVED ALREADY FROM THE APPLE VALLEY AREA AND FROM
NEAR PINE COVE. LIGHT SNOW WAS BEING REPORTED AT THE BIG BEAR CITY
AIRPORT. HAVE ALREADY ADJUSTED THE GRIDS FOR THIS AS WELL AS UPDATED
BOTH THE FIRE WEATHER FORECAST AND PUBLIC FORECAST TO REFLECT THE
EARLIER PRECIPITATION. WILL NEED TO UPDATE THE SPS SHORTLY.
UPPER LOW OVER THE GREAT BASIN THIS MORNING CONTINUES TO DRIFT
WESTWARD TOWARDS THE COAST AND IS EXPECTED TO BE SOMEWHERE OFF THE
NORTHERN OR CENTRAL CALIFORNIA COAST BY SUNDAY. FINAL POSITION OF
THE LOW DEPENDS ON THE MODELS AND IT IS POSSIBLE NONE OF THE MODELS
WILL BE CORRECT IN THE FINAL POSITION. THE 12Z NAM HAS THE LOW NEAR
POINT CONCEPTION BY MONDAY MORNING WHERE AS THE GFS KEEPS IT FURTHER
NORTH. THE GFS DOES SHOW THIS LOW MOVING INLAND AND NORTHEAST DURING
THE FIRST PART OF NEXT WEEK WITH RISING HEIGHTS OVER THE AREA.
THE LOW IS UNSEASONABLY COLD AND DEEP WHICH GIVEN THE SEASON SHOULD
FAVOR A LOT OF CONVECTION INCLUDING THUNDERSTORMS OVER THE
AREA...ESPECIALLY THE MOUNTAINS TO THE COAST...THROUGH THE WEEKEND.
SNOW LEVELS WILL BE LOW ENOUGH FOR SOME SNOW OVER THE HIGHER
ELEVATIONS OF THE MOUNTAINS THROUGH THE WEEKEND.
ONCE THE LOW STARTS MOVING INLAND AND NORTHEAST NEXT WEEK...EXPECT
HEIGHTS TO RISE WITH TEMPERATURES RETURNING TO MORE SEASONAL NORMALS.
NO FURTHER UPDATES ARE PLANNED AT THIS TIME.
&&
.AVIATION...
221530Z...A COLD FRONT MOVING INTO THE REGION FROM THE NORTHEAST
WILL PRODUCE SHOWERS FROM THE NORTHEAST TOWARD THE SOUTHWEST TODAY.
THE MARINE LAYER WILL BE DISRUPTED AND LOW CLOUDS WILL BECOME
VARIABLE IN THE COASTAL BASIN WITH CEILINGS BETWEEN 2500-35000 FEET.
IT WILL BE BREEZY IN THE MTNS AND DESERTS TODAY...BUT DECREASE THIS
EVE. COLD AIR WILL PRODUCE A FEW TSTORMS TONIGHT AND FRI MORNING
ACROSS THE REGION...THEN CHANCES FOR SHOWERS AND TSTORMS WILL
GRADUALLY DECREASE THROUGH SAT.
&&
.MARINE...
221530Z...THE SOUTH SWELL WILL DECREASE THROUGH FRIDAY BUT A LARGE
NORTHWEST WIND SWELL TODAY WILL BRING LARGE SURF TO MAINLY SAN DIEGO
COUNTY. SURF TODAY IS EXPECTED TO BE 4 TO 7 FEET WITH SETS TO 8 FEET
WITH A HIGH SURF ADVISORY TODAY THROUGH EARLY TONIGHT. THE SURF WILL
DECREASE TONIGHT THROUGH FRI. STRONG GUSTY WINDS IN THE OUTER WATERS
WILL DECREASE TODAY WITH THE SMALL CRAFT ADVISORY FOR WINDS
EXPIRING...BUT GUSTY NORTHWEST WINDS TO 20 KT ARE EXPECTED THROUGH
TONIGHT. THE WINDS AND LARGE SWELL HAVE CREATED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS TODAY FOR INNER AND OUTER WATERS. THE
SWELL WILL DECREASE TONIGHT. COLD UNSTABLE AIR WILL PRODUCE ISOLATED
TSTORMS OVER THE WATERS MAINLY TONIGHT AND FRI MORNING...AND THE
POSSIBILITY OF WATERSPOUTS...SEE LAXMWSSGX.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 1 AM PDT FRIDAY FOR
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX AND LAXSRFSGX.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PDT FRIDAY
FOR THE INNER AND OUTER WATERS...LAXMWWSGX AND LAXCWFSGX.
MARINE WEATHER STATEMENT FOR THUNDERSTORMS OVER THE COASTAL
WATERS...LAXMWSSGX
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
&&
PUBLIC/FIRE WEATHER...HORTON
AVIATION/MARINE...MM
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, May 22, 5:00 AM PDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 500 AM PDT THU MAY 22 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-231200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 500 AM PDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. COOL AND UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AS A STRONG TROUGH OF LOW PRESSURE DEVELOPS OVER THE SOUTHWEST STATES. THIS LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS OR THUNDERSTORMS AT TIMES LATE THIS AFTERNOOON THROUGH SUNDAY. .DAY ONE... TODAY THROUGH TONIGHT. * THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING... ESPECIALLY OVER THE MOUNTAINS. * SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FT IN THE SAN GORGONIO WILDERNESS AND ON MOUNT SAN JACINTO THIS AFTERNOON AND EVENING. * HIGH SURF ADVISORY FOR ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS. * SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR THE INNER AND OUTER WATERS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. * THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY MORNING. * SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FT IN THE SAN GORGONIO WILDERNESS AND ON MOUNT SAN JACINTO THROUGH SUNDAY MORNING. * HIGH SURF ADVISORY UNTIL 1 AM PDT FRIDAY FOR ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS. * SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PDT FRIDAY FOR THE INNER AND OUTER WATERS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MACKECHNIE
In the hours before
Special weather statement, May 22, 9:15 AM PDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 915 AM PDT THU MAY 22 2008 CAZ042-043-048-050-055>058-060>062-230500- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 915 AM PDT THU MAY 22 2008 ...COOL AND UNSETTLED WEATHER THROUGH MEMORIAL DAY WEEKEND... A DEVELOPING LOW PRESSURE SYSTEM WILL BRING COOL AND UNSETTLED WEATHER WITH A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY THROUGH SUNDAY. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE OVER THE MOUNTAINS. PEOPLE WITH OUTDOOR ACTIVITIES SHOULD EXPECT PERIODS OF SHOWERS OR THUNDERSTORMS DURING THE HOLIDAY WEEKEND. THUNDERSTORMS CONTAIN DEADLY LIGHTNING AND MAY PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL. SNOW IS POSSIBLE ABOVE 7000 FEET IN THE SAN GORGONIO WILDERNESS AND ON MOUNT SAN JACINTO. RAINFALL AMOUNTS WILL BE HIGHLY VARIABLE DUE TO THE SHOWERY NATURE OF THE PRECIPITATION. THE WEATHER WILL BE CONSIDERABLY COOLER THAN LAST WEEK WITH HIGH TEMPERATURES RUNNING 10 TO 20 DEGREES BELOW SEASONAL AVERAGES. INTERESTED PARTIES SHOULD STAY INFORMED ON THE LATEST FORECAST. SCV/HORTON
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:27 AM PDT | Marine Weather Statement | SGX | 42 hr | |
| May 22, 12:01 PM PDT | Flash Flood Warning | SGX | Orange, Riverside, San Bernardino | 59 min |
| May 22, 12:37 PM PDT | Flash Flood Warning | SGX | San Diego | 113 min |
| May 22, 12:55 PM PDT | Flash Flood Warning | SGX | Orange, Riverside | 2 hr |
| May 22, 1:00 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 45 min |
| May 22, 2:15 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| May 22, 3:46 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 44 min |
| May 22, 3:50 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 85 min |
| May 22, 4:29 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 46 min |
| May 22, 4:45 PM PDT | Tornado Warning | SGX | Riverside, San Bernardino | 15 min |
| May 22, 4:56 PM PDT | Tornado Warning | SGX | Riverside | 34 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.